Initial orthostatic hypotension and syncope due to medications in a 60 year-old male

W Wieling*, M.P.M. Harms*, R.A.M. Kortz+ and M. Linzer#

* Department of Medicine, Academic Medical Centre, University of Amsterdam, Amsterdam (The Netherlands); + Department of Cardiology, Flevoziekenhuis, Almere (The Netherlands); # Department of Medicine, University of Wisconsin. Madison, Wisconsin (USA).

Case Reports

A 60-year old man presented with six months of recurrent unexplained syncope. The spells occurred suddenly, usually upon standing up. The patient was taking pipamperon (a neuroleptic), fluvoxamine (an antidepressant) and clobazam (a benzodiazepine) for depression, and sotalol and acenocoumarol for paroxysmal atrial fibrillation [1]. The patient had been recently hospitalized after an episode of transient loss of consciousness, which occurred upon standing from the squatting position, while doing a painting job. The spell was accompanied by myoclonic jerks and the fall caused a large hematoma in the lumbar region. During his two weeks hospital stay, he had an entirely negative evaluation including physical examination, electrocardiography, echocardiography and blood analysis. During 24-hrs ECG monitoring sinus rhythm was observed during episodes of near-syncope. His blood pressure at one time decreased from supine values around 100/70 mmHg to values around 80 mmHg systolic after 2-3 min standing, but there were no accompanying symptoms of near-collapse and this finding could not be reproduced. He was referred to the syncope unit of the Academic Medical Centre for tilt-table testing.

The patient reported severe complaints of light-headedness and near syncope, which occurred reproducibly on arising from the lying or sitting position several times a day. The symptoms disappeared usually within one minute. Accordingly an active standing up manoeuvre was performed to test initial orthostatic adjustment [2]. Supine brachial blood pressure was 109/59 mmHg and simultaneous non-invasive finger blood pressure using a Finapres model 5 (TNO Biomedical Instrumentation, Amsterdam, The Netherlands) was 85/43 mmHg. Heart rate was 55 beats/min (Fig.1). After standing, finger systolic blood pressure almost immediately decreased to below 40 mmHg with a reflex increase in heart rate. The patient complained of lightheadedness which lasted for only 20 sec and then gradually disappeared as his blood pressure rose.

During a second standing up manoeuvre an almost identical blood pressure fall was observed. On arising from squatting an even larger fall in finger arterial pressure (from 120/75 mm Hg to 40/30 mmHg) and near-fainting was observed. The patient recognized his complaints as those symptoms, which preceded his syncopal spells.

The patient received an explanation about the cause of his syncope being initial orthostatic intolerance related to the use of antidepressants and was advised to arise slowly from supine positions. Changing his medications was problematic due the severity of his psychiatric disorder, and thus orthostatic symptoms including syncope remained a significant problem.

initial orthostatic hypotension
Fig 1. Continuous blood pressure and heart rate recordings during active standing

Editor's Comments

Most people have experience with a brief feeling of light headedness 5-10 s following standing up, especially after prolonged supine rest. Such common spells of lightheadedness are caused by a transient fall in systemic blood pressure, which occur upon active standing, but not upon passive head-up tilt [3]. This initial transient fall in blood pressure is ascribed to vasodilatation in the active muscles during standing up and characterised by its time of onset and short duration. The transient fall in systemic blood pressure does not increase with age and a fall up to 40 mmHg systolic and 20 mmHg diastolic is considered normal (95% confidence limits obtained in 74 healthy subjects aged 10-86 years) [4] . Larger falls in blood pressure are considered abnormal (2).

Since initial orthostatic hypotension is only associated with active arising, tilt testing (i.e. passive head up tilting) is not a helpful diagnostic provocation. The tilt test for which the patient was referred was therefore not indicated. Recent studies have reported that an abnormally large initial fall in blood pressure occurs in a variety of conditions that affect arterial baroreflex control of sympathetic activation of resistance vessels. Examples are patients with deafferentiated carotid sinus baroreceptors after neck surgery (impairment of afferent pathways) [5] (see Casus 8) and subjects receiving clonidine (blockade of central pathways) [6].

The patient’s description of his episodes of fainting indicates that initial orthostatic hypotension was the cause of syncope. The cardiovascular examination documented the postulated abnormally large initial fall in pressure (Fig. 1). The combination of medications used by our patient almost certainly are involved in the initial orthostatic hypotension. Pipamperon, fluvoxamine, clobazam and sotalol all have been reported to impair orthostatic blood pressure control [1].

This case shows the importance of continuous noninvasive blood pressure measurement upon standing, as the rapid blood pressure changes cannot be assessed with cuff and stethoscope [7][8]. Studies are needed in patients using medications known to interfere with sympathetic function to assess how often initial falls in blood pressure upon standing that predispose them to falls and injury are overlooked[8]. Examples of such medications are antidepressants and drugs used to treat benign prostatic hyperplasia [9][10].

References

  1. This case was published earlier: Wieling W, Harms MPM, Kortz RAM, Linzer M. Initial orthostatic hypotension as a cause of recurrent syncope: a case report. Clin Auton Res 2001; 11: 269-270. We thank Springer Verlag (Darmstadt, Germany) for permitting this reproduction.
  2. Wieling W, Karemaker JM. Non-invasive continuous recording of heart rate and blood pressure in the evaluation of neurovascular control. In: Bannister R, Mathias CJ, eds. Autonomic failure: a textbook of clinical disorders of the autonomic nervous system. 4th ed. New York: University Press; 1999:197-210.
  3. Sprangers RL, Wesseling KH, Imholz AL, Imholz BP, and Wieling W. Initial blood pressure fall on stand up and exercise explained by changes in total peripheral resistance. J Appl Physiol (1985). 1991 Feb;70(2):523-30. DOI:10.1152/jappl.1991.70.2.523 | PubMed ID:2022542
  4. Wieling W, Veerman DP, Dambrink JH, and Imholz BP. Disparities in circulatory adjustment to standing between young and elderly subjects explained by pulse contour analysis. Clin Sci (Lond). 1992 Aug;83(2):149-55. PubMed ID:1327629
  5. Smit AA, Timmers HJ, Wieling W, Wagenaar M, Marres HA, Lenders JW, van Montfrans GA, and Karemaker JM. Long-term effects of carotid sinus denervation on arterial blood pressure in humans. Circulation. 2002 Mar 19;105(11):1329-35. PubMed ID:11901044
  6. Coupland NJ, Bailey JE, Wilson SJ, Horvath R, and Nutt D. The effects of clonidine on cardiovascular responses to standing in healthy volunteers. Clin Auton Res. 1995 Jun;5(3):171-7. PubMed ID:7549420
  7. Imholz BP, Wieling W, van Montfrans GA, and Wesseling KH. Fifteen years experience with finger arterial pressure monitoring: assessment of the technology. Cardiovasc Res. 1998 Jun;38(3):605-16. PubMed ID:9747429
  8. Caine SE, Alsop K, and Mac Mahon M. Overlooking orthostatic hypotension with routine blood-pressure equipment. Lancet. 1998 Aug 8;352(9126):458. PubMed ID:9708765
  9. Schlingemann RO, Smit AA, Lunel HF, and Hijdra A. Amaurosis fugax on standing and angle-closure glaucoma with clomipramine. Lancet. 1996 Feb 17;347(8999):465.PubMed ID:8618496
  10. Wilt TJ, Howe RW, Rutks IR, and MacDonald R. Terazosin for benign prostatic hyperplasia. Cochrane Database Syst Rev. 2002(4):CD003851.DOI:10.1002/14651858.CD003851 | PubMed ID:12519611
Close Menu